Heavy Snow, Northwest Providence
- When
- March 23, 7:00 PM EST to March 24, 9:00 AM EST
- Where
- Northwest Providence forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Low pressure off the Virginia coast tracked well southeast of New England, but brought pockets of heavy snow to northwest Rhode Island. F.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Low pressure off the Virginia coast tracked well southeast of New England, but brought pockets of heavy snow to northwest Rhode Island. Totals of 4 to 8 inches were common throughout western Kent and northwest Providence counties, with as little as 1 to 3 inches near the coast.This late season storm had little impact on travel, although several minor accidents were reported.Officially, the snowfall total at T.F. Greene State Airport in Warwick was 2.1 inches. Other snowfall totals, as reported by trained spotters, included 9 inches in Foster and Burrillville, 8 inches in Scituate, and 6 inches in Coventry and Johnston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 23, 4:45 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE TO MARINE & AVIATION
NATIONAL WEATHER SERVICE TAUNTON MA
445 PM EST WED MAR 23 2005
...SIGNIFICANT LATE SEASON WINTER STORM TAKING AIM AT SOUTHERN NEW
ENGLAND TONIGHT THRU MIDDAY THURSDAY...
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
LOOKS LIKE WINTER WANTS TO GO INTO EXTRA INNINGS WITH SOUTHERN NEW
ENGLAND...AS A WINTER STORM APPEARS LIKELY FOR MUCH OF THE AREA
TONIGHT INTO THURSDAY MIDDAY. 12Z MODELS HAVE SHIFTED AXIS OF HEAVY
QPF MUCH FARTHER NORTHWARD THAN 00Z MODEL CYCLE...WITH BOTH 12Z NAM
AND GFS BRINGING STORM TOTAL QPF UP TO 0.75 INTO SOUTHERN NH.
WE THINK 12Z MODELS ARE TOO FAR NORTH WITH THEIR HEAVY QPF
FIELDS...AS 850 MB LOW TRACKS A GOOD DISTANCE SOUTH OF THE REGION...
OVER THE BENCHMARK 40N/70W. THIS PLACES MID LEVEL JET AND
ASSOCIATED BEST THERMAL PACKING/FRONTOGENESIS ACROSS CT/RI AND SE
MASS. THUS...WE WILL TRIM MODEL QPF NORTH OF THE MASS PIKE AND
ESPECIALLY ACROSS SOUTHERN NEW HAMPSHIRE.
AS FOR PTYPE...MODELS ARE VERY CLOSE TRACKING SURFACE LOW JUST SOUTH
OF THE BENCHMARK. THEREFORE...THEIR THERMAL PROFILES ARE
CLOSE...SUPPORTING MAINLY SNOW ACROSS MUCH OF THE AREA.
HOWEVER...THE PRECIP WILL LIKELY START AS RAIN AND OR SLEET AT THE
ONSET...WHICH IS WHATS OCCURRING UPSTREAM ACROSS NY & NJ.
THUS...WILL ISSUE WINTER STORM WARNING FOR THE ENTIRE
REGION...INCLUDING CAPE COD AND THE SOUTH COAST WHERE WINDS WILL
MAINTAIN A COLD NORTHEAST DIRECTION.
ELSEWHERE...WE WILL POST WINTER WEATHER ADVISORY FOR BID AND MVY FOR
RAIN CHANGING TO SNOW THURSDAY MORNING. FOR NH...LESS QPF WILL
TRANSLATE TO A WINTER WEATHER ADVISORY.
AS FOR SNOW AMOUNTS...WE WILL FORECAST A GENERALLY 6-12 INCHES
ACROSS MOST OF THE AREA...INCLUDING CT...INTERIOR RI AND AS FAR
NORTH AS THE MA/NH BORDER. THIS INCLUDES THE CITIES OF
BOSTON/WORCESTER/PROVIDENCE AND HARTFORD. IN SOUTHERN NH 3-6
INCHES. FARTHER SOUTH...ITS MARGINALLY COLD ENOUGH FOR SNOW...SO WE
WILL FORECAST 4 TO 7 INCHES FOR COASTAL RI AND SE MA. FOR CAPE
COD...COULD SEE A LARGE SPREAD HERE...WITH 4 INCHES ACROSS THE OUTER
CAPE TO UPWARDS OF 7 INCHES NEAR THE CANAL.
REGARDING COASTAL FLOODING...ONLY EXPECTING ABOUT A 1 FT SURGE AND
TIDES ARE NOT VERY ASTRONOMICALLY HIGH. THEREFORE...NOT EXPECTING
ANY MODERATE FLOODING. WORSE CASE SCENARIO WOULD BE MINOR FLOODING
ACROSS THE CAPE AND NANTUCKET.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
MODELS ARE COMING INTO A SLIGHTLY BETTER AGREEMENT IN HANDLING OF THE
SYNOPTIC PATTERN AFTER THURSDAY NIGHT...HOWEVER CONFIDENCE IS STILL
NOT HIGH. THERE IS STILL QUITE A BIT OF SPREAD IN THE TIMING OF A
DIGGING MID LEVEL TROUGH FOR EARLY NEXT WEEK ACROSS THE EASTERN
UNITED STATES. LATEST OPERATION GFS CONTINUES TO CLOSE OFF A LOW AT
500 MB...WHILE THE OTHER MEDIUM RANGE MAINTAIN A FLATTER OPEN WAVE.
THIS ACCOUNTS IN PART FOR THE SLOWER TIMING OF THE GFS WITH THE
SURFACE LOW. 23/06Z GFS ENSEMBLES SHOWED AT LEAST 3 MEMBERS FAVORING
A MORE PROGRESSIVE SOLUTION. FOR NOW...HAVE TIMED FORECAST SLIGHTLY
QUICKER THAN THE OPERATION GFS.
WEAK HIGH PRESSURE BUILDS ACROSS SOUTHERN NEW ENGLAND THURSDAY NIGHT
INTO EARLY FRIDAY. MEANWHILE...A LOW PRESSURE MOVING EAST ACROSS
SOUTHERN CANADA SHOULD SWINGS ITS ASSOCIATED COLD FRONT THROUGH OUR
REGION LATE FRIDAY INTO FRIDAY NIGHT. ANOTHER HIGH PRESSURE IS
EXPECTED TO MOVE INTO THE CANADIAN MARITIMES SATURDAY NIGHT.
IT IS THIS HIGH PRESSURE WHICH COULD MAKE FOR ANOTHER TRICKY FORECAST
EARLY NEXT WEEK...MAINLY FROM THE AMOUNT OF RELATIVELY COLDER AIR IT
SENDS OUR WAY. DEPENDING ON THE TIMING OF THE SOUTHERN STREAM
ENERGY...ANOTHER ROUND OF SNOW IS NOT ENTIRELY OUT OF THE QUESTION.
EITHER WAY...THIS HIGH PRESSURE WILL PROVIDE A STRONG OVERRUNNING
SURFACE WHICH MAY RESULT IN A LONG DURATION PRECIPITATION EVENT
SOMETIME SUNDAY INTO TUESDAY.
GUIDANCE TEMPERATURES LOOK REASONABLE FOR THE MOST PART...BUT DID
TRIM SOME NUMBERS FRIDAY INTO SATURDAY DUE TO EXPECTED CLOUDINESS AND
ONSHORE FLOW.
&&
.AVIATION...
VFR CONDITIONS WILL QUICKLY LOWER TO IFR AROUND 00Z BDL TO 03Z FOR
MHT/BOS/PVD. AFT 05Z COULD SEE AREAS OF LIFR IN HEAVY WET SNOW...
WITH CONDITIONS SLOWLY IMPROVING AFT 12Z FROM W TO E. IN ADDITION...
WINDS WILL SHARPLY INCREASE FROM THE NORTHEAST AFTER 00Z AND WILL
LIKELY SEE 40 KT GUSTS FROM BID-MVY-ACK-HYA-PVC. STRONG WINDS WILL
CONTINUE THU...HOWEVER DIRECTION WILL SHIFT TO NORTH.
&&
.MARINE...
IN THE SHORT TERM...WINDS AND SEAS INCREASING SHARPLY UPSTREAM IN
RESPONSE TO SECONDARY CYCLOGENESIS ALONG THE VA COAST. VERY
ROUGH CONDITIONS WILL DEVELOP AFTER 00Z TONIGHT...AS BOTH 12Z NAM AND
GFS INDICATE NORTHEAST GALES FOR ALL WATERS EXCEPT BOSTON HARBOR.
NORTHEAST GALES SHIFT TO NORTH THU...THEN BEGIN TO DIMINISH LATE IN
THE DAY.
BEYOND THURSDAY NIGHT...WINDS DIMINISH AND SEAS SLOWLY SUBSIDE AS LOW
PRESSURE MOVES OUT INTO THE NORTH ATLANTIC AND WEAK HIGH PRESSURE
BUILDS ACROSS THE COASTAL WATERS FRIDAY. A COLD FRONT EXPECTED TO
CROSS THE WATERS LATE FRIDAY INTO FRIDAY NIGHT SHOULD RESULT IN A
BRIEF INCREASE IN WINDS. OTHERWISE...CONDITIONS SHOULD CONTINUE TO
IMPROVE THROUGH THIS WEEKEND.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FOR CTZ002>004 FROM 6 PM WEDNESDAY TO
NOON THURSDAY.
MA...WINTER STORM WARNING FOR MAZ002>022-026 FROM 6 PM WEDNESDAY TO
NOON THURSDAY.
...WIND ADVISORY FOR MAZ019-022>024 FROM 6 PM WEDNESDAY TO NOON
THURSDAY.
...WINTER WEATHER ADVISORY FOR MAZ023 FROM 6 PM WEDNESDAY TO NOON
THURSDAY.
NH...WINTER WEATHER ADVISORY FOR NHZ011-012-015 FROM 6 PM WEDNESDAY
TO NOON THURSDAY.
RI...WINTER STORM WARNING FOR RIZ001>007 FROM 6 PM WEDNESDAY TO
NOON THURSDAY.
...WIND ADVISORY FOR RIZ008 FROM 6 PM WEDNESDAY TO NOON THURSDAY.
...WINTER WEATHER ADVISORY FOR RIZ008 FROM 6 PM WEDNESDAY TO NOON
THURSDAY.
MARINE...GALE WARNING FOR ANZ231>237-250-254-255.
...SMALL CRAFT ADVISORY FOR ANZ230.
&&
SHORT TERM...NOCERA
LONG TERM...BELK
AVIATION...NOCERAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 431 PM EST WED MAR 23 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241200- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 431 PM EST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TONIGHT AND THURSDAY)... A SIGNIFICANT HEAVY WET SNOWFALL IS EXPECTED TO AFFECT SOUTHERN NEW ENGLAND TONIGHT THROUGH MIDDAY THURSDAY. A WINTER STORM WARNING HAS BEEN ISSUED FOR NORTHERN CONNECTICUT...RHODE ISLAND...AND MASSACHUSETTS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN NEW HAMPSHIRE...BLOCK ISLAND...AND MARTHAS VINEYARD. GENERALLY...BETWEEN 6 AND 12 INCHES OF SNOW IS EXPECTED ACROSS NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND AND MOST OF MASSACHUSETTS...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS THE HIGHER TERRAIN. BETWEEN 4 AND 7 INCHES OF SNOW IS EXPECTED ACROSS SOUTHERN RHODE ISLAND AND SOUTH COASTAL MASSACHUSETTS...BETWEEN 3 AND 6 INCHES IS EXPECTED ACROSS SOUTHERN NEW HAMPSHIRE...AND BETWEEN 2 AND 4 INCHES IS EXPECTED ACROSS BLOCK ISLAND AND MARTHAS VINEYARD. PLEASE SEE BOSWSWBOX FOR MORE DETAILS. A WIND ADVISORY HAS BEEN ISSUED FOR BLOCK ISLAND...CAPE COD...MARTHAS VINEYARD...NANTUCKET...AND COASTAL PLYMOUTH COUNTY FROM 7 PM THIS EVENING TO 2 PM THURSDAY. NORTHEAST WINDS WILL INCREASE TO BETWEEN 30 AND 40 MPH WITH GUSTS TO NEAR 50 MPH THIS EVENING...THEN SHIFT TO NORTH AFTER DAYBREAK THURSDAY...AND THEN GRADUALLY DIMINISH THURSDAY AFTERNOON. PLEASE SEE BOSNPWBOX FOR MORE DETAILS. INCREASED WINDS COMBINED WITH HEAVY WET SNOW ACCUMULATIONS MAY CAUSE DOWNED LIMBS AND SCATTERED POWER OUTAGES...ESPECIALLY ACROSS UPPER CAPE COD...COASTAL PLYMOUTH COUNTY AND EXPOSED HIGHER TERRAIN LOCATIONS. IN ADDITION...A GALE WARNING IS IN EFFECT TONIGHT THROUGH THURSDAY FOR ALL COASTAL WATERS EXCEPT BOSTON HARBOR. .DAY TWO THROUGH SEVEN (THURSDAY NIGHT THROUGH WEDNESDAY)... ANOTHER POTENTIALLY SIGNIFICANT PRECIPITATION EVENT IS FORECAST SOME TIME BETWEEN SUNDAY AFTERNOON AND TUESDAY. AT THIS TIME...THE PRECIPITATION LOOKS LIKE A RAIN EVENT...BUT SOME SNOW IS NOT ENTIRELY OUT OF THE QUESTION. IF THE PRECIPITATION IS RAIN...SOME FLOODING PROBLEMS COULD OCCUR. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE APPRECIATED TONIGHT THROUGH MIDDAY THURSDAY FOR SNOWFALL REPORTS OVER 2 INCHES AND ANY WIND DAMAGE REPORTS. TLM/BELK
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2005Every state in 2005This day in weather historyWarnings in Rhode Island, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444580, 5444581.